24 Hour Help Line – Call Now

(800) 538-1205
(800) 538 1205
Addiction

What Is Heroin Withdrawal Actually Like?

50,000 people died in 2019 of opioid overdoses, marking opioid overdose as a national crisis.

Heroin is a highly addictive opioid, and many people continue to take it, so they don’t go through withdrawal symptoms. For some people, withdrawal can begin as quickly as six hours after they last took the drug.

If you, or someone you love, are considering getting clean, one of the biggest hurdles to overcome is withdrawal. It can be terrifying, and if not managed properly, deadly.

In this blog post, we’ll talk about what heroin withdrawal is actually like, and what you expect to go through or expect your loved one to experience.

Read on for more information.

Heroin Withdrawal, or Detox, Is Different for Everyone

Before we go into what happens with the body during detox, we want to stress that it is different for everyone. While most people experience overall common symptoms during their withdrawal, each person’s journey will be slightly different. If you’ve already experienced withdrawal, it may even be a little bit different this time.

Withdrawal is often more uncomfortable for people who have been dependent on heroin for a long time. This also goes for people who have become used to consuming large doses to get or stay high.

At SOBA, we have a facility that helps you or your loved one detox in an environment that is safe and as comfortable as possible. While it’s not pleasant for anyone, doing it in a facility where we can help manage your symptoms and ensure you’re not experiencing dehydration or electrolyte imbalances is the best way to detox.

Withdrawal Timeline

As stated above, heroin withdrawal symptoms can begin as soon as six hours after the last hit. Symptoms will peak two to three days after the last dose and then will gradually disappear.

However, the body can crave heroin for a long time after the last use, sometimes even as long as a decade. This is because while physical symptoms of the withdrawal will decrease within the first week, the discomfort can last for as long as a month. Additionally, the psychological effects of withdrawal can haunt a former user for over a year or longer.

If heroin was used to self-medicate for depression, for example, the withdrawal can make the depression worse. Thus, the craving for heroin becomes even stronger.

This is why entering into a rehab program after detox is so important. Detoxing is the first of many important steps to living a sober lifestyle.

Heroin Withdrawal Symptoms

As we have already stated, withdrawal symptoms are different for everyone. However, we’ll list some of the most common withdrawal symptoms below and those you can likely expect you or your loved one to experience.

Nausea and Vomiting

Nausea and vomiting are two of the most common withdrawal symptoms, and most people can expect to suffer them. You’ll feel as though you never want to look at another piece of food in your life, and you will likely vomit several times. It will be like having a terrible bout of the stomach flu.

It is important to withdrawal in a detox facility because nausea and vomiting can cause dehydration, especially if it lasts for several days.

Stomach Pains and Diarrhea

Unfortunately, your nausea and vomiting won’t be the only thing making you feel like you have the stomach flu. Instead, you’ll likely have diarrhea and a terrible stomach aches as well. The diarrhea can contribute to dehydration and electrolyte imbalances, making heroin withdrawal dangerous if not done in a facility.

The intense stomach pain you or your loved one may experience is typically caused by spasms in your stomach and digestive tract, and your need to go to the bathroom may be sudden and intense.

Bodily Aches and Pains

Heroin is an opiate, meaning it blocks the way your body responds to pain. Going off heroin has someone of a knock-back effect where your body then starts to feel pain everywhere. You’ll feel much more sensitive all over your body, but you’ll also likely have pain in your back and legs. Your bones may also ache, and may you feel bad.

Depression, Irritability, and Anxiety

As if the body aches, vomiting, and diarrhea aren’t enough for you, you will also likely experience a level of mood change. You’ll likely be more depressed and anxious. This is especially the case if, as we mentioned, the heroin use was to help self-medicate for anxiety and depression.

You or your loved one will likely feel despondent or as if there isn’t much hope. Or you may feel nervous, scared, and overwhelmed about the future or experience panic attacks. You may even experience a combination of these feelings.

While this is unpleasant to experience or to watch someone experience, it is helpful to remember that it is only temporary.

Safely Withdrawing with an Aftercare Plan

Withdrawing is the first step in a long process to becoming sober and recovering from heroin addiction. While heroin withdrawal is very uncomfortable, with the right support system, symptoms can be managed.

After withdrawal comes the important work of learning why you or your loved one was addicted in the first place and beginning the work of recovery.

Recovery from heroin addiction isn’t easy, but it is worth it. You don’t have to continue to suffer; you can live a life free of addiction.

Call now to begin the process with SOBA.

Call Now
(800) 538-1205

We're Available 24/7

  • This field is for validation purposes and should be left unchanged.
Schedule A Courtesy Client Pick-Up

We'll Pick You Up Within 5 Hours from our Detox

Schedule A Pick-Up

Detox in Comfort & Luxury

View Our Detox Center
Our Admissions Coordinators Are Happy To Answer All of Your Questions
Or Send Us a Message